About a month ago my moms neurologist increased her Tegretol tom1800 mg daily. She developed a red itch rash but said little about it because the pain stopped and she was basically a zombie from all the side effects. She had her MVD surgery on Feb 26. The surgeon said as long as there was no rash at the incision site the surgery could proceed. Surgery went very well but rash has gotten worse.while she was in the hospital her Tegretol was decreased to 900 mg. She was also on Topiramate 50 mg and that too was decreased to 25mg 3 times a day. She was released from hospital on Saturday...three days after surgery. She has only asked for Tylenol twice. Her rash is her biggest problem right now. Its all over her entire body (except incision site and face) and extremely itchy. I called her neurosurgeon today on her behalf because she is still very tired and weak and he said to totally discontinue the Tegretol. I am concerned for her because she will be going from taking 300 mg 3 times a day to zero. Has anyone else had itchy rashes from Tegretol? Has anyone quit Tegretol cold turkey? If so what were the side effects?? How long did it take for rash to disappear. I should also mention that the neurosurgeon said for my mother to take Benedryl for itch which she has been taking every 4 hours and has gotten no relief at all. I would appreciate any and all feedback please. Thank you so much.
After 3 days of being on Tegretol, I broke out in an awful, itchy, painful rash. The antihistamines weren’t touching it. The only thing that could somewhat soothe the rash was dousing myself in calamine and trying to stay as cold as possible (heat really aggravates it). I ended up cold turkeying the Tegretol because of some fear around Stevens-Johnsons. I would be lying if I said it wasn’t too bad. I couldn’t eat, I had a very upset stomach, my temperature was all over the place, I was sweating profusely, and the pain was awful! BUT, the rash went away in a couple of weeks. Now and then, when I’m exposed to something really hot (like a hot tub or sauna), I can see the rash a little bit, but other than that, I’ve been fine!
My only advice is to make sure you’re talking to a doctor AND pharmacist before making any rash decisions (no pun intended). The side effects can be brutal and sometimes deadly. I’m wishing you, your mother, and your family all the best! Don’t be afraid to message me if you have any more questions!
Hi Christine - I get rashes with tegratol and topirimate. Both wonderfully effective but unfortunately don't agree with me. Your mum shouldn't go cold turkey on them, supposed to reduce them both gradually. May be worth checking as recommended with a pharmacist and her GP. She might need something to settle the skin down again. Trouble is the reaction can sometimes be its more than just a rash, it can be a broader allergic reaction. Depending on what they give to settle the skin down it can take anything from a couple of days to weeks if she ends up having to take a course of steroids. Hope this helps.